Q. I am concerned about your recommendation for baking soda to treat heartburn. On my box, it recommends ¼ teaspoon per dose, which is 300 mg of sodium. Your dose is 600 mg. Unfortunately, most people don’t measure carefully.
I had a patient with intractable high blood pressure. It took a very long time to discover that she used baking soda to treat heartburn because her granny did. She was taking a heaping teaspoon daily. Once she stopped this practice, she was able to cut way back on her medication for high blood pressure.
A. A half-teaspoon of baking soda (sodium bicarbonate) contains 616 mg of sodium. Our box of Arm & Hammer baking soda states that to relieve “heartburn, acid indigestion, sour stomach and upset stomach due to these symptoms ... add 1/2 teaspoon to 1/2 glass (4 fluid ounces) of water every two hours, or as directed by physician. Dissolve completely in water.”
People shouldn’t rely on baking soda for heartburn on a regular basis. It’s too much sodium. Occasionally, however, it can be an inexpensive and fast remedy. Anyone with high blood pressure should use a different method for easing indigestion.
Q. I have been the “allergy kid” my whole life, and I’ve tried everything. I’ve experienced rebound congestion from Neo-Synephrine spray. Allergy pills keep me awake, but there is a great alternative.
Flonase Sensimist (with the light blue top) is terrific. I don’t have allergies anymore. I can now smell things I never smelled before, and I sleep with my mouth closed. I used it for months, and then I tapered off. I only need it once every few months now.
A. Other readers have reported that steroid nasal sprays such as fluticasone (Flonase) can help overcome dependence on decongestant nose sprays.
When Flonase was available only with a prescription, the Food and Drug Administration warned physicians that it could cause sore throat, headache, cough and nosebleeds along with loss of the sense of smell or taste, nasal septal perforation, glaucoma and cataracts. Occasional use, such as yours, is less likely to trigger such reactions.
Q. I had a severe cough from lisinopril. When it started, I went to my doctor, who sent me to an ear, nose and throat doctor. The ENT doctor said the cough was from acid reflux and gave me a prescription. No change in my cough.
I had to quit my job because when a coughing spell started, I had to race to the bathroom and throw up. It interrupted me with customers or on the phone.
I started looking for an explanation online and found out that lisinopril could cause a cough. My doctor said I needed to stay off the internet and that my theory was nonsense.
I decided to go off lisinopril anyway. About a month later, I stopped coughing. My doctor didn’t like my self-diagnosis and put me on a different blood pressure medication. I started coughing again. I need to find a blood pressure med that will not make me cough.
A. Your doctor may have prescribed another ACE inhibitor. Such medications are renowned for causing uncontrollable cough. Our book “Top Screwups” documents this frequent prescribing problem in detail. It is available at www.PeoplesPharmacy.com.
A different type of medication such as an ARB (angiotensin II receptor blockers) might be more tolerable.
For copyright information, please check with the distributor of this item, King.
Build your health & fitness knowledge
Sign up here to get the latest health & fitness updates in your inbox every week!